# SDR CA100914004

- Difficulty date: September 14, 2010
- Submitted: January 4, 2011
- Operation: General aviation
- Make and model: Piper PA-11
- Aircraft time: 2,910 hours
- Engine: Cont C9012F
- Propeller: Mcauly 1B90CM
- System (JASC): 2720 · Rudder Control System
- Part: Steering Sys
- Part number: 750330
- Condition: Misinstalled
- Location: Rudder Assy
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING INSP OF THE RUDDER ASSY.  WHILE ACFT WAS DISASSEMBLED FOR O/H, IT WAS FOUND THAT DURING PREVIOUS REPLACEMENT OF ACFT FABRIC, BOLTS ATTACHING THE RUDDER STEERING ARM CASTING TO THE RUDDER ASSY HAD BEEN REMOVED TO FACILITATE THE INSTALLATION OF THE NEW FABRIC.  WHEN THE NEW FABRIC WAS INSTALLED IT COVERED THE ATTACHMENT BOLT HOLES.  BECAUSE THE BOLT HOLES WERE COVERED UP, THE ATTACHMENT BOLTS WERE NOT REINSTALLED.  THE STEERING ARM IS AN ALUMINUM CASTING.  IT FEATURES A .7500 INCH ROUND ATTACHMENT SHANK WHICH IS INSTALLED INTO THE 4130 STEEL RUDDER SPAR. CORROSION, CAUSED BY THE CONTACT OF DISSIMILAR METALS, FROZE THE PART IN PLACE. THIS RESULTED IN THE ARM NOT COMING LOOSE.  ACFT APPEARS TO HAVE BEEN IN SERVICE WITHOUT THE BOLTS INSTALLED FOR APPROX 20 YEARS.  AT THIS POINT, WE ARE AWAITING RECEIPT OF THE LOG BOOKS FROM OWNER TO REVIEW MX HISTORY.  THE USE OF THIS PART AND THE WAY IT IS ATTACHED TO THIS ACFT IS THE SAME THROUGHOUT THE MFG SERIES ACFT THAT ARE FABRIC COVERED. IT IS STRONGLY RECOMMENDED THAT ACFT BE INSPECTED FOR THIS UNSAFE CONDITION.
